Texas, 2003Damaging Winds in Texas, June 23, 2003
June 23, 2003 · NWS LUB · 4 events in 2 counties and zones
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $320,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 23, 2:45 PM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Jun 23, 2:45 PM CST, 3 hours 38 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
345 PM CDT MON JUN 23 2003
DAY ONE...
VERY UNSTABLE AIRMASS ACROSS NORTHWEST TEXAS WITH TEMPERATURES MID
TO UPPER 90S AND DEWPOINTS MIXED DOWN TO MID TO UPPER 50S WESTERN
COUNTIES AND MID TO UPPER 60S EASTERN COUNTIES. ALSO A SHARP THERMAL
CONTRAST EAST-WEST ACROSS CENTRAL SOUTH PLAINS DUE TO MOIST SOILS TO
THE NORTH FROM THE RECENT HEAVY RAINS. AT MID LEVELS...A WEAK
SHORTWAVE IS APPROACHING IN STRONGER THAN NORMAL SOUTHWEST FLOW FROM
FAR WEST TEXAS AND IS ALSO LIFTING A BULGE OF SUBTROPICAL MID LEVEL
MOISTURE TOWARDS THE AREA. CAPES THIS AFTERNOON IN FULLY MIXED AREAS
OF WESTERN SOUTH PLAINS RANGE FROM AROUND 2000-2500 J/KG WITH CINS
ALSO DROPPING ALREADY TO ZERO. FIRST CELLS HAVE ALREADY DEVELOPED
NEAR NEW MEXICO STATE LINE AND A SEVERE THUNDERSTORM WATCH HAS JUST
BEEN ISSUED UNTIL 900 PM CDT. EVOLUTION OF EVENTS FROM THIS POINT
MAY STILL INVOLVE THE OLD MOISTURE/THERMAL GRADIENT...WHICH COULD
SERVE AS AN ADDITIONAL FOCUS OR ANCHOR EVEN FOR PERSISTENT
THUNDERSTORMS. INCREASED CHANCE OF PRECIPITATION ACROSS NORTHERN AND
WESTERN ZONES...KEEPING FAR SOUTHEAST ZONES WITH LOWEST CHANCES.
STORM MOTION SHOULD PRECLUDE A WIDESPREAD FLOODING PROBLEM...BUT AS
THE EVENING LOW LEVEL JET REFORMS BETWEEN 700-900 PM...THIS COULD
FEED INTO MORE PERSISTENT CELLS. WE WILL HAVE TO KEEP A CLOSE EYE
ON NORTHWEST AND NORTH CENTRAL COUNTIES OF THE SOUTH PLAINS EARLY
THIS EVENING.
AFTER MOSTLY DEBRIS CLOUDS LATER TONIGHT AND EARLY TUESDAY...A
SIMILAR FLOW PATTERN EXISTS FOR TUESDAY AFTERNOON. THIS SHOULD AT
LEAST SUPPORT CHANCE OF THUNDERSTORMS AGAIN. LITTLE CHANGE TO GRIDS
AFTER TONIGHT WITH TEMPERATURES DOWN JUST A TAD. MCQUEEN/05
DAYS TWO THROUGH SEVEN...
SIGNIFICANT UPPER AIR PATTERN CHANGE COMING THIS WEEK. THE
SUBTROPICAL HIGH OVER CENTERED NEAR THE TEXAS COAST TODAY IS
EXPECTED TO BEGIN MOVING WEST WHILE A STRONG SHORT WAVE TROUGH MOVES
THROUGH THE PLAINS STATES. THE SHORT WAVE IS EXPECTED TO PUSH A
RELATIVELY STRONG FRONT THROUGH THE AREA THURSDAY USHERING IN COOLER
TEMPERATURE FOR A COUPLE DAYS. BEFORE THE ARRIVAL OF THE
FRONT...EXPECTED CONTINUED HOT AFTERNOONS WITH A CHANCE OF
AFTERNOON/EVENING THUNDERSTORMS. THE FRONT SHOULD BRING AN
ADDITIONAL CHANCE OF THUNDERSTORMS THURSDAY.
FOLLOWING THE FRONT...EXPECT LOWER RAINFALL CHANCES THURSDAY EVENING
THROUGH SATURDAY. BY SUNDAY AFTERNOON COULD SEE A RETURN OF
OVERNIGHT STORMS WITH NORTHWEST FLOW ALOFT. FCSTID = 04
FRIONA 65 91 63 91 / 60 30 30 20
TULIA 67 91 66 91 / 50 30 30 20
PLAINVIEW 68 92 67 92 / 50 30 30 20
LEVELLAND 68 93 66 93 / 40 30 30 20
LUBBOCK 69 94 68 94 / 50 30 30 20
BROWNFIELD 69 95 68 95 / 40 30 30 20
CHILDRESS 73 93 71 93 / 30 20 20 20
SPUR 72 94 71 94 / 20 20 20 20
ASPERMONT 74 94 73 94 / 20 20 20 20
.LBB...NONE.
Hazardous weather outlook, Jun 23, 10:25 AM CST, 7 hours 58 minutes before
TXZ021>044-232300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1125 AM CDT MON JUN 23 2003
THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...
CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE AND SOUTH PLAINS THIS AFTERNOON AND
EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
EAST OF THE DRYLINE OVER THE WESTERN SOUTH PLAINS INTO THE SOUTHWEST
PANHANDLE DURING THE LATE AFTERNOON HOURS AND MOVE EAST AND
NORTHEAST TOWARD THE CENTRAL SOUTH PLAINS.
GIVEN THE DEGREE OF MOISTURE AND INSTABILITY...ALONG WITH UNUSUALLY
STRONG SOUTHWEST WIND FLOW ALOFT...SOME STORMS MAY BECOME SUPERCELLS
WITH THE THREAT OF LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY
RAINFALL. THE SLIGHT RISK AREA IS GENERALLY ALONG AND WEST OF A LINE
FROM SILVERTON TO LUBBOCK TO BROWNFIELD.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
In the hours before
Special weather statement, Jun 23, 2:31 PM CST, 3 hours 52 minutes before
TXZ021>023-027>029-033>035-039>041-240200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
331 PM CDT MON JUN 23 2003
THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 567 FOR PARTS OF THE EXTREME SOUTHERN PANHANDLE AND SOUTH
PLAINS. THE WATCH IS IN EFFECT UNTIL 9 PM CDT AND INCLUDES THE
FOLLOWING COUNTIES...
PARMER... CASTRO... SWISHER... BAILEY... LAMB... HALE...
COCHRAN... HOCKLEY... LUBBOCK... YOAKUM... TERRY AND LYNN.
SOME COMMUNITIES INCLUDED IN THIS WATCH ARE...
LUBBOCK... FRIONA... DIMMITT... TULIA... MULESHOE...
LITTLEFIELD... PLAINVIEW... MORTON... LEVELLAND...
PLAINS... BROWNFIELD AND TAHOKA.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Thunderstorm Wind, Cochran
- When
- June 23, 6:23 PM CST
- Where
- Cochran County, 6 mi SE of Morton
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.650, -102.700
An amateur radio storm spotter reported several snapped power poles.
Thunderstorm Wind, Cochran
- When
- June 23, 6:35 PM CST
- Where
- Cochran County, 1 mi NE of Morton
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.733, -102.750
The West Texas Mesonet station northeast of town measured a 67 mph thunderstorm wind gust.
Thunderstorm Wind, Cochran
- When
- June 23, 6:35 PM CST
- Where
- Cochran County, 4 mi S of Morton
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $300,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.667, -102.767
Strong thunderstorm wind damaged 34 center pivot irrigation systems, blew down 19 power poles, uprooted trees, and blew down signs.
Thunderstorm Wind, Lamb
- When
- June 23, 7:05 PM CST
- Where
- Lamb County, 1 mi NE of Amherst
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.033, -102.400
The West Texas Mesonet station northeast of town measured a 64 mph thunderstorm wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Nebraska, June 23, 20031 death · $3.7 million · F4 · 1 event
- Heat in Pennsylvania, June 23 to 27, 20033 deaths · 5 events
- Hail and Damaging Winds in Minnesota, June 23, 2003$13 million · 1.75 in hail · 16 events
- Flooding in Minnesota, June 23 to 27, 2003$8.0 million · 3 events
- Hail and Damaging Wind in Nebraska, June 23, 2003$775,000 · 1 in hail · 15 events
- Tornado and Hail in Nebraska, June 23, 2003$188,000 · F0 · 25 events
- Hail and Damaging Winds in Oklahoma, June 23, 2003$130,000 · 2.75 in hail · 7 events
- Flood in Nebraska, June 23 to 24, 2003$138,000 · 1 event
- Damaging Wind in Iowa, June 23, 2003$100,000 · 61 kt wind · 1 event
- Damaging Wind in Iowa, June 23, 2003$100,000 · 61 kt wind · 1 event
- Hail in South Dakota, June 23, 2003$50,000 · 1.5 in hail · 8 events
- Hail in Nebraska, June 23, 2003$35,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367040, 5367037, 5367038, 5367039.